MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV150-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site: (b)(4), registration number: (b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and results of lot history records review as well as referring to know similar events, it was presumed that the caravel tip was likely damage during crossing the severely calcified lesion, and the damaged caravel tip was torn off at the time it was used for the second time.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [contraindication's] do not use this microcatheter in advanced calcified lesion; [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter, and damage the blood vessel.); and, [malfunction and adverse effects] separation.
 
Event or Problem Description
It was reported that the tip of an asahi caravel microcatheter broke off during a pci to treat a severely calcified 90-99% stenosis in the lad.The caravel catheter had been advanced past the lesion after a balloon and corsair microcatheter had failed.The catheter was removed and ballooning was performed.The second pass with the caravel was attempted.It did not advance as smoothly.When the physician went to remove the catheter, the main body of the catheter came out but the tip was still in the artery over the wire.The wire was pulled back with the separated tip attached to the wire.The patient remained hemodynamically stable and there were no adverse reactions or complications.
 
Additional Manufacturer Narrative
The caravel microcatheter was returned for evaluation.The distal end of the returned caravel tip was missing.Microscopic observation found that the tip was scratched likely by calcified plaque and twisted proximal to its torn end.The distal end of the braid tube was exposed at the torn end of the tip; approximately 2mm of the distal tip was not returned.Based on the provided information and investigation outcome, it was presumed that the caravel tip was likely damaged during crossing the heavily calcified lesion, and the damaged caravel tip was torn off at the time it was removed from the vessel for the second time.The applied stress generated with manipulation would accumulate on the tip and exceed the product design limit, especially when the tip was being caught and restricted its movement by the lesion.It was concluded that this event was not attributed to product quality.Although there were reportedly no adverse patient effects, the separated tip was not returned; therefore, a possibility could not be completely rule out that some fragment(s) left in the patient.Capa: no capa will be taken.Instructions for use (ifu) states: [contraindications] do not use this microcatheter in advanced calcified lesion; [warnings] do not rotate this microcatheter in any situation.(rotating this microcatheter may cause damage to the microcatheter, and may also damage the blood vessel.); [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter, and damage the blood vessel.); and, [malfunction and adverse effects] separation.

Brand Name
CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key10441033
Report Number3003775027-2020-00128
Device Sequence Number17137504
Product Code DQY
UDI-Device Identifier04547327108782
UDI-Public(01)04547327108782(17)220930(10)191003K41A
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Catalogue NumberCRV150-19P
Device Lot Number191003K41A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2020
Initial Date Received by Manufacturer 08/06/2020
Supplement Date Received by Manufacturer08/27/2020
Initial Report FDA Received Date08/24/2020
Supplement Report FDA Received Date09/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;